Answer:

The most common side effects of magnesium supplements are stomach upset, nausea, vomiting and diarrhea (as nearly all forms of magnesium have a laxative effect). Magnesium hydroxide (milk of magnesia) and magnesium citrate, for example, are commonly found in over-the-counter products to treat constipation. Fortunately, if you are taking magnesium for a reason other than its laxative effect — i.e. because you are not getting adequate magnesium from your diet, there are forms which are less likely to cause diarrhea.

Although it's important to get adequate amounts of magnesium, be aware that taking excessive amounts of magnesium from supplements or over-the-counter laxatives and antacids can cause elevated blood levels of magnesium, which can lead to low blood pressure, drowsiness, muscle weakness, slowed breathing, and even death. Dangerous blood levels of magnesium have also been reported in people ingesting or gargling with large quantities of Epsom salt (magnesium sulfate).

People with kidney disease should not take magnesium without physician supervision. Magnesium can also interact with a number of medications, including certain blood-thinning and antidiabetes drugs, and should be taken at least two or more hours apart from other common medications, including certain statin drugs and antibiotics. Some antacid medications can decrease magnesium's laxative effect — something to keep in mind if you are taking magnesium for this purpose.

Topical magnesium products such as magnesium creams, sprays and oils can cause skin irritation.

For more details about magnesium side effects, potential drug interactions, and other concerns, see the Concerns and Cautions section of the Magnesium Supplements Review.

Join today to unlock all member benefits including full access to all CL Answers and over 1,300 reviews.

Join Now

Join now at www.consumerlab.com/join/

2 Comments

Join the conversation

susanne19936
May 17, 2020

Hello,
I was diagnosed with PVC's especially on exertion. They sometimes occurred in triplets and I sometimes had episodes of tachycardia. I started taking Magnesium for constipation and my heart arrhythmias entirely went away! It worked for me; my doctor was chagrined that he did not think of a nutritional deficit.

Udaya17156
September 10, 2018

Hello friends,

I was unfortunately taking magnesium oxide 500 mg since 3 months (from June 1st to Sept 5th) before bed as a part of vitamin D3 deficiency protocol. It was my bad that unknowingly I opted for Magnesium Oxide instead of some chelated magnesium variety.

Just after 2 weeks ; I noticed stomach bloating & abdominal pain but I could not relate it to magnesium oxide at that time as I was getting good sleep in the night. Considering this obvious advantage I forego the stomach bloating issue and never thought one of my health supplement magnesium oxide is causing the issue.

This Sept. bloating & abdominal pain got so severe that I found on the Internet that - it is Magnesium Oxide causing the issue by not being absorbed in the body well. I stopped it from Sept.6. Sadly issues like bloated stomach, abdominal pain still persists. Whatever little I eat -any time of the day -the stomach swells.

Anybody here experienced the same issue? Its my unfortunate that I continued for so long (3 months) unknowingly.

Can please anyone please answer my following queries:

1. How many days it will take to go away the symptoms?
2. What I can do to make the symptoms vanish faster?
3. Any specific medication are there to help with bloated stomach and abdominal pain syndrome caused by magnesium oxide supplement?

I will be ever grateful for any kind of further information that you may provide...

Thank you all

ConsumerLab.com
September 13, 2018

Hi Udaya - As noted in the Answer, magnesium supplements can cause stomach upset and other symptoms -- and some forms of magnesium may be more likely to cause these effects than others. However, we are not aware of any reports of this occurring long after stopping supplementation, so if your symptoms persist please consult with your physician to check for other causes. Although rare, excessive intake of magnesium may result in too much magnesium in the blood, causing nausea, headache, flushing, warmth, lightheadedness, thirst, low blood pressure, drowsiness, muscle weakness and trouble breathing. See the Concerns and Cautions section of the Magnesium Supplements Review for more information: https://www.consumerlab.com/reviews/magnesium-supplement-review/magnesium/#cautions

Join today to unlock all member benefits including full access to CL Answers

Join Now

Join now at www.consumerlab.com/join/